Virginia, 2020

Damaging Winds in Virginia, August 6, 2020

August 6, 2020 · NWS AKQ · 7 events in 4 counties and zones

Scattered severe thunderstorms along a frontal boundary produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a frontal boundary produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 6, 3:12 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 6, 3:12 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
412 PM EDT Thu Aug 6 2020

.SYNOPSIS...
A weak surface boundary will remain near the local area through
Friday. This boundary will promote numerous opportunities for
showers and thunderstorms with locally heavy rainfall possible. High
pressure settles over the area for the weekend. Diurnal
thunderstorm chances continue early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 330 PM EDT Thursday...

Thunderstorms have initiated across areas east of I-95 in the
vicinity of old outflow from this morning's storms. Another area
of thunderstorms has developed well to our west. There have
already been a few instances of flash flooding across the VA
Northern Neck and VA Beach. The 12z/06 CAMs (and also the most
recent runs of the HRRR) continue to forecast the tstms to our
west to move into the area this evening before becoming
concentrated in a WNW-ESE fashion roughly along the I-64
corridor this evening through the first part of tonight. Tstms
are expected to slowly diminish in coverage/intensity early Fri
AM while gradually propagating southward (w/ the aforementioned
frontal boundary). Have likely PoPs in almost all areas through
this evening with highest PoPs (60-70%) shifting south/west
after 00z. Will carry slight chc-chc PoPs after 06z.

While the deep-layer flow/MBE velocities suggest that storms
will have some (slow) movement to them, FFG values are only
1-1.5"/hr in a large area from roughly Chesterfield County-
Newport News north and east to Caroline County/the VA Nrn Neck.
This is due to wet antecedent conditions mainly from TS Isaias.
In addition, flash flooding was observed in the City of Richmond
yesterday evening and FFG values are now aob 0.5"/hr here.
Given the above mentioned factors, PWs around 2", and the fact
that the latest CAMs continue to highlight the I-64 corridor in
central/ern VA for heavy rain potential this evening (HREF
neighborhood probs of ~50% for 3"/3 hr)...will keep FFA as is
(in effect through 08z/4 AM). Could also see some additional
flooding in urban areas of Norfolk/VA Beach (already have a few
flash flood reports from VA Beach), but feel the main flash
flood threat will diminish there in a few hours, so no
expansion of the FFA attm. The heavy rain potential will
continued to be mentioned in the HWO for areas not in the watch.

Lows tonight generally in the low-mid 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 345 PM EDT Thursday...

Upper trough currently to our west is progged to cross the area
Fri evening-Fri night. Will see one more day of scattered (to
perhaps numerous) aftn-evening tstms on Fri. Coverage of storms
is expected to be slightly less than this aftn-evening. However,
given low FFG values, the threat for flash flooding is expected
to continue. In addition, cannot rule out isolated damaging
wind gusts in the strongest storms (dynamics will be a bit
better with the trough axis approaching/crossing the region).
Have 50-60% PoPs across the area Fri aftn/evening. Tstm chances
end from west to east Fri night. Highs Fri in the mid-upper 80s.
Lows Fri night in the upper 60s-low 70s.

Upper trough axis moves offshore this weekend. However, there is
still a chc of isolated-scattered aftn/evening tstms on Sat
(especially E of I-95) as a sfc trough lingers in the vicinity
of SE VA/NE NC. Expect partly cloudy skies across most areas on
Sun as weak high pressure tries to settle into the area.
However, still cannot rule out an isolated aftn/evening tstm
(PoPs 15-20%). Highs Sat in the upper 80s. Slightly warmer on
Sun w/ highs around 90F.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 345 PM EDT Thursday...

Still looking like a more typical summertime pattern for the medium
range period (Sun night through early next week). The large scale
through much of the medium range period will feature high pressure
(at the surface and aloft) offshore of the SE CONUS coast, with weak
upper troughing remaining centered in the vicinity of the
Mississippi River Valley. This will allow for temperatures to rise
back to near/slightly above average by early next week. In addition
diurnal (mainly aftn-evening) showers/tstms are possible each day
(Mon-Thu). Will account for this with slight chc-chc PoPs.
Highs generally 89-94F with lows from around 70F to the mid 70s
through the medium range period.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...

Scattered thunderstorms have developed across ern VA and the
Lower MD Ern Shore. Given that a weakening sfc boundary will
linger over the region tonight...expect scattered to numerous
SHRAs/tstms near the TAF sites through 01-04z (could be as late
as 06z at RIC). Brief IFR/LIFR conditions and gusty winds can
be expected in the strongest tstms. Otherwise, prevailing
conditions will be VFR/MVFR through 06z. Light winds will
continue outside of any tstms. Could see some brief MVFR/IFR ST
at RIC/SBY late tonight. VFR conditions return by ~14z.

Outlook...SCT mainly diurnal SHRAs/tstms will remain possible
on Fri until a second sfc boundary/upper level trough pushes off
the coast this weekend. Still cannot rule out isolated
aftn/evening tstms Sat/Sun. Mainly VFR outside of any tstms.

&&

.MARINE...
As of 400 PM EDT Thursday...

No headlines in the short term tonight through Sun. Late this
aftn, a frontal boundary was laying NNW of the waters with winds
SE 5-15 kt outside of tstms. Winds will become S or SSW later
tonight into Fri morning, generally around 10 kt or less, then
becoming SE or S during Fri. Waves will be 1-2 ft, and seas 2-3
ft. Winds will be S then SW around 10 kt or less Fri night, then
WSW Sat morning becoming SE Sat aftn. A frontal boundary will
drop across the area late Sat night into Sun morning, with winds
turning to the NW or N. NE winds later Sun morning, will turn to
the SE later in the day, as high pressure builds across nrn
portions of the area.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ021>025.
NC...None.
VA...Flash Flood Watch through late tonight for VAZ048-062-064-069-
     075>078-082>086-090-509>525.
MARINE...None.

&&

SYNOPSIS...ERI
NEAR TERM...ERI
SHORT TERM...ALB/ERI
LONG TERM...ERI
AVIATION...ALB/ERI
MARINE...CMF/TMG
Hazardous weather outlook, Aug 6, 2:53 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
353 PM EDT Thu Aug 6 2020

MDZ021>025-VAZ048-062-064-069-075>078-082>086-090-509>525-072000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
353 PM EDT Thu Aug 6 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms are expected Friday into Friday
night with localized heavy rainfall possible. There will remain a
threat for flooding of urban and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060-061-065>068-079>081-087>089-092-093-
095>100-072000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-
Prince George-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
353 PM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will continue to impact the area this
evening. Localized flash flooding is possible. Gusty winds are
possible from stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms are expected Friday into Friday
night with localized flash flooding possible. Gusty winds will
continue to be possible with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 3:18 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
418 PM EDT Thu Aug 6 2020

NCZ014>017-031-032-102-062115-
Eastern Currituck-Pasquotank-Camden-Gates-Perquimans-Western
Currituck-Chowan-
418 PM EDT Thu Aug 6 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CAMDEN...PASQUOTANK...
PERQUIMANS...EASTERN GATES...CURRITUCK AND CHOWAN COUNTIES...

At 417 PM EDT, strong thunderstorms were clustered near South Mills,
moving east at 5 to 10 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Currituck, Elizabeth City, Camden, Hertford, Winfall, Elizabeth City
State University, Ryland, Weeksville, South Mills, Sunbury, Grandy,
Sanderling, Cape Colony, Tyner, Snug Harbor, Nixonton, Corolla,
Moyock, Knotts Island and Chapanoke.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3601 7658 3606 7662 3604 7665 3651 7670
      3656 7587 3657 7587 3624 7573 3619 7579
      3614 7576 3611 7586 3617 7591 3618 7600
      3614 7600 3615 7606 3610 7621 3608 7644
      3607 7641 3607 7642 3601 7651
TIME...MOT...LOC 2017Z 253DEG 6KT 3642 7622

GINGRICH
Special weather statement, Aug 6, 3:32 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
432 PM EDT Thu Aug 6 2020

VAZ092-093-096-062115-
Isle of Wight-Southampton-Suffolk-
432 PM EDT Thu Aug 6 2020

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ISLE OF WIGHT...AND
SOUTHAMPTON COUNTIES...THE CITY OF FRANKLIN AND THE SOUTHWESTERN CITY
OF SUFFOLK...

At 430 PM EDT, a thunderstorm with heavy rain was located near
Carrsville, or 7 miles northeast of Franklin, moving north at 25 mph.

Rainfall amounts of 1 to 2 inches have already fallen with this
storm. Up to 1 inch of additional rainfall is possible in a few
locations.

Locations impacted include...
Franklin, Smithfield, Windsor, Courtland, Boykins, Holland, Suffolk,
Isle Of Wight, Ivor, Newsoms, Hunterdale, Sedley, Carrsville, Zuni,
Capron, Branchville, Vicksville, Pons, Bethel Church and Dory.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3655 7731 3683 7715 3700 7684 3704 7660
      3685 7673 3655 7682
TIME...MOT...LOC 2030Z 199DEG 31KT 3677 7688

JM
Special weather statement, Aug 6, 4:04 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
504 PM EDT Thu Aug 6 2020

VAZ511-512-515>517-062145-
Eastern Hanover-Western King William-Western Hanover-Western Henrico
(Including the City of Richmond)-Eastern Henrico-
504 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HENRICO...
SOUTHEASTERN HANOVER AND NORTHWESTERN KING WILLIAM COUNTIES...

At 504 PM EDT, a strong thunderstorm was located over Mechanicsville,
moving north at 20 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Richmond, Ashland, Randolph Macon College, Mechanicsville, Highland
Springs, Hanover, Manquin, East Highland Park, Studley, Mangohick,
Glen Allen, Enfield, Elmont, Etna Mills, Epworth, Westwood, Solomons
Store, Chamberlayne, Atlee and Ashcake.

LAT...LON 3763 7713 3760 7714 3760 7717 3757 7720
      3755 7741 3779 7756 3781 7742 3780 7739
      3779 7739 3778 7740 3778 7737 3780 7736
      3779 7735 3783 7729 3786 7714
TIME...MOT...LOC 2104Z 167DEG 17KT 3762 7734

Poche
Special weather statement, Aug 6, 4:20 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
520 PM EDT Thu Aug 6 2020

NCZ013>017-030>032-VAZ093-095>098-062215-
Pasquotank-Hertford-Bertie-Gates-Western
Currituck-Chowan-Camden-Perquimans-Norfolk/Portsmouth-Virginia
Beach-Isle of Wight-Suffolk-Chesapeake-
520 PM EDT Thu Aug 6 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BERTIE...
GATES...NORTHWESTERN CURRITUCK...CHOWAN...CAMDEN...PASQUOTANK...
PERQUIMANS...EASTERN HERTFORD...AND SOUTHWESTERN ISLE OF WIGHT
COUNTIES...THE SOUTHEASTERN CITY OF NORFOLK...THE CITY OF
CHESAPEAKE...THE SOUTHERN CITY OF PORTSMOUTH...THE CITY OF SUFFOLK
AND THE NORTHWESTERN CITY OF VIRGINIA BEACH...

At 518 PM EDT, thunderstorms with heavy rain were clustered extreme
southeast Virginia and northeast North Carolina, moving northeast at
30 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Virginia Beach, Elizabeth City, Camden, Franklin, Hertford, Winfall,
Gatesville, Elizabeth City State University, Ryland, Weeksville,
Regent University, Great Bridge, South Mills, Deep Creek, Sunbury,
Kempsville, Downtown Suffolk, Holland, Norfolk and Chesapeake.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3654 7694 3655 7692 3663 7689 3670 7693
      3687 7613 3613 7611 3612 7617 3610 7621
      3608 7641 3602 7647 3601 7651 3601 7658
      3606 7662 3601 7669 3599 7668 3593 7674
      3594 7669 3593 7669 3592 7670 3590 7678
TIME...MOT...LOC 2118Z 222DEG 53KT 3654 7658

GINGRICH
Special weather statement, Aug 6, 4:33 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
533 PM EDT Thu Aug 6 2020

VAZ048-061-062-062215-
Goochland-Fluvanna-Cumberland-
533 PM EDT Thu Aug 6 2020

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
CUMBERLAND...NORTHWESTERN GOOCHLAND AND FLUVANNA COUNTIES...

At 533 PM EDT, a thunderstorm with heavy rain was located near Fork
Union, moving northeast at 15 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Palmyra, Cartersville, Fork Union, Columbia, Kents Store, Lakeside
Village, Duncan, Dixie, Stage Junction, Shores, Central Plains, Bremo
Bluff, Caledonia, Elk Hill, Cohasset, Tabscott, Carysbrook,
Wilmington, Pemberton and Tamworth.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3794 7816 3790 7803 3765 7808 3764 7809
      3765 7824 3769 7824 3769 7826 3771 7829
      3772 7834 3774 7840 3780 7844
TIME...MOT...LOC 2133Z 238DEG 14KT 3780 7832

JM
Special weather statement, Aug 6, 4:35 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
535 PM EDT Thu Aug 6 2020

VAZ062-069-513-515-062215-
Goochland-Western Chesterfield-Western Henrico (Including the City of
Richmond)-Powhatan-
535 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHESTERFIELD...
SOUTHEASTERN GOOCHLAND...NORTHWESTERN HENRICO AND EAST CENTRAL
POWHATAN COUNTIES AND THE CITY OF RICHMOND...

At 534 PM EDT, a strong thunderstorm was located over Tuckahoe,
moving northwest at 10 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Richmond, Bon Air, Tuckahoe, University Of Richmond, Manakin, Laurel,
Roslyn Hills, Midlothian, Subletts, Dumbarton and Short Pump.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3767 7756 3769 7754 3754 7749 3749 7762
      3759 7778
TIME...MOT...LOC 2134Z 156DEG 11KT 3756 7760

Poche

The radar

The Sterling radar (KLWX), 118 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
August 6, 4:44 PM EST
Where
Louisa County, 0.69 mi S of Boswells Tavern
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.060, -78.170

Numerous trees were downed throughout the county.

Thunderstorm Wind, Fluvanna

When
August 6, 4:45 PM EST
Where
Fluvanna County, 0.88 mi SE of Dixie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.770, -78.240

Numerous trees were downed between Fork Union and Dixie.

Thunderstorm Wind, Hanover

When
August 6, 4:55 PM EST
Where
Hanover County, 1.64 mi E of Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.820, -77.650

Multiple trees were downed near Montpelier.

Thunderstorm Wind, Hanover

When
August 6, 4:56 PM EST
Where
Hanover County, 1.76 mi NW of Negro Foot
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.840, -77.620

Numerous trees were downed.

Thunderstorm Wind, Louisa

When
August 6, 5:14 PM EST
Where
Louisa County, 1.29 mi WSW of Mineral
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.010, -77.940

Numerous trees were downed throughout the county.

Thunderstorm Wind, Goochland

When
August 6, 5:26 PM EST
Where
Goochland County, 1.49 mi NNW of Three Square
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.690, -78.010

Numerous trees were downed.

Thunderstorm Wind, Hanover

When
August 6, 5:28 PM EST
Where
Hanover County, 2.14 mi NE of Beaver Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.950, -77.620

Multiple trees were downed and snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917891, 917892, 917893, 917894, 917895, 917896, 917897.